Hail, Ness
- When
- April 29, 2:31 PM CST
- Where
- Ness County, 11.8 mi S of Ness City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.280, -99.880
A cold front moved across the region and behind the cold front, a high wind and dust event ensued with wind gusts over 60 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front moved across the region and behind the cold front, a high wind and dust event ensued with wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 1:15 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 215 PM CDT Fri Apr 29 2022 ...Updated Mesoscale, Fire Weather, Long Term... .MESOSCALE DISCUSSION... Issued at 215 PM CDT Fri Apr 29 2022 Key Messages: Severe thunderstorms are possible between 4 and 7 pm across parts of central and western Kansas. Large hail to golf ball size or larger and winds up to 70 mph are possible with the strongest storms. Technical discussion: Low level moisture was wrapping around the back side of surface low pressure into northwestern and western Kansas. This was on the cool side of the large scale storm system with northerly surface winds. A strong upper level disturbance was approaching from the west, with cold air at mid and upper levels moving over the low level moisture. So despite the relatively cool surface temperatures,destabilization has occurred with surface based CAPE values from 1500 to 2500 j/kg and downdraft CAPE 1000-1500. 0-6 km bulk shear values are favorable for supercells, but low level shear was weak. Therefore, the main concerns are hail to golf ball size or even larger and damaging winds up to 70 mph. The time frame of possible severe storms is from 4 to 7 pm, with the earlier times in the west around Scott City and Dighton and later time in central Kansas along I-70 including Hays, Ness City and vicinity. .SHORT TERM...(This afternoon through Saturday night) Issued at 1150 AM CDT Fri Apr 29 2022 Well defined dryline was surging into far southwest Kansas at midday, with surface observations showing dewpoints crashing into the teens. Primary surface cyclone was in the vicinity of Wakeeney at midday, and is expected to be just east of Hays by 4 pm, and near Beloit by 7 pm. This process will force extremely dry air to sweep across SW KS through the afternoon, with pronounced downslope compression and temperatures soaring to the 85-95 range, hottest southeast of Dodge City. Southwest winds will steadily increase through the afternoon, averaging 25-35 mph, with gusts of 45-50 mph increasingly likely by late afternoon. Kept winds grids just below high wind criteria (western zones preferred US 83 corridor), and kept areas of blowing dust in the grids, especially in the hardest hit drought areas. Winds will abruptly shift to NWly behind the associated dry cold front, slated to be near Dodge City around 7 pm. We continue to expect the dryline to remain capped as it traverses the DDC CWA through this afternoon, and 12z NAM continues to take the dryline passage cleanly through all zones before there is any chance of convection breaching inhibition along the boundary. CAMs are trending toward tornadic supercell production, but high confidence this will be east of the DDC CWA. The only window of convective opportunity will be Ellis county/I-70 vicinity, where 12z NAM maintains continuity forecasting thunderstorms around 6-7 pm. This is a very limited area of our CWA at risk, but high end wind/hail is possible, most likely north of Hays. All convective threat will end no later than 10 pm, with the cold front expected to clear Barber county by that time. Much cooler, much drier air will be ushered in by elevated northwest winds all night. Increased the wind grids to 20-30 mph all night, in line with MAV guidance. Saturday will be sunny, windy, drier and noticeably cooler. Primary vorticity maximum is scheduled to pass around sunrise Saturday, as the closed cyclone strengthens over the Missouri valley. Strongest winds are expected immediately after sunrise and the onset of diurnal mixing, when gusts of 40-45 mph are expected. Winds will gradually diminish late afternoon as the pressure gradients relax. Models show 8-10C cooling at 850 mb Saturday, but some of this will be compensated by NWly downslope in a very dry NWly downslope regime. Sky grids are zero by afternoon with temperatures in the lower 70s. .LONG TERM...(Sunday through Friday) Issued at 215 PM CDT Fri Apr 29 2022 Not just one, but two, welcome opportunties for rainfall are evident in the long term: Sunday night/early Monday, and late Wednesday/early Thursday. These two progressive shortwaves will keep the hope of meaningful drought relief alive. Next shortwave trough is consistently forecast to approach from the Great Basin daylight Sunday, with SWly midlevel flow aloft, and SEly boundary layer flow allowing for boundary layer moisture return. Forcing for ascent is limited daylight Sunday, and most of this time period will remain dry. Models consistently show dynamic forcing increasing strongly after 7 pm Sunday, and NBM pops have increased to the likely category after midnight. Strong to severe convection may be embedded here, but forcing looks out of sync with the diurnal heating cycle. Closed cyclone moves swiftly into Nebraska Monday, with a strong cold front passage Monday afternoon. Much cooler air will invade Monday night/early Tuesday, with Canadian high pressure sinking south through the high plains. Models are trending colder, well down into the 30s, sunrise Tuesday, with a light freeze probable across northwest zones Tuesday morning. Frost/freeze headlines may be required. Return flow reestablishes rapidly Tuesday and Tuesday night, and it won't take long for moisture to return. 12z ECMWF consistently digs another strong closed cyclone into Utah on Wednesday, then ejects it toward SW KS Wednesday night/early Thursday. Another round of rain and thunderstorms is evident during this time frame, and NBM pops are already as high as the likely category. As we enter May and the climatological peak of our severe weather season, the prospects for severe convection will easily be present for each of these passing waves. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1050 AM CDT Fri Apr 29 2022 Strong southwest to west winds will overspread the airports this afternoon, as a strong dryline punches into central Kansas. Winds will average 25-35 kts, with gusts as high as 45 kts. Areas of blowing dust will reduce visibility to MVFR at times. Expect LBL/GCK/DDC to remain dry through this TAF cycle. There will be a small window of thunderstorm potential near/north of HYS 00-03z Sat, with just enough confidence to include a convective TEMPO group in the HYS TAF. A strong cold front will arrive around 00z Sat, with an abrupt NWly wind shift at the airports. Post frontal NW winds will remain strong and elevated through Friday night. After 15z Sat, northwest winds will gust to near 40 kts for a few hours, before winds gradually relax in the afternoon. VFR/SKC is expected Saturday. && .FIRE WEATHER... Issued at 215 PM CDT Fri Apr 29 2022 Dangerous wildfire conditions will continue to develop through this afternoon, as very dry, very warm downslope spreads eastward behind the dryline. Pressure gradients will tighten strongly 2-7 pm, with gusts in the 40-50 mph range. With afternoon temperatures soaring into the 85-95 range, minimum relative humidity will tank to the 5-10% range. This combination will allow for dangerous erratic wildfire behavior on the remaining dry dormant vegetation, and any ignitions will be very difficult to control. A cold front will provide an abrupt NWly wind shift this afternoon, important for fire management. NW winds will remain elevated through tonight, averaging 20-30 mph. Additional NWly gusts to near 40 mph are expected immediately after sunrise Saturday morning. NW winds will gradually relax Saturday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 43 73 39 / 10 0 0 0 GCK 84 42 72 39 / 10 10 0 0 EHA 85 44 74 42 / 0 0 0 0 LBL 90 45 74 41 / 0 0 0 0 HYS 86 48 69 40 / 30 10 0 0 P28 94 52 77 45 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ043>045-061>066-074>081-084>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner MESOSCALE...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 338 AM CDT Fri Apr 29 2022 KSZ030-031-043>046-061>066-074>081-084>090-300845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 338 AM CDT Fri Apr 29 2022 /238 AM MDT Fri Apr 29 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- A red flag warning is in effect for a majority of the forecast area this afternoon. See the latest fire weather statement for more information. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- A chance of thunderstorms will be possible Sunday night into Monday morning. As of now these storms do not look to be severe. A chance of thunderstorms will be possible during the middle part of next week. It is too early to tell if any storms will be severe. Days 2-7 Hazards ---------------- * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Elevated risk * Tuesday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
Special Weather Statement
National Weather Service Dodge City KS
221 PM CDT Fri Apr 29 2022
KSZ063-077-291945-
Gray KS-Finney KS-
221 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of north central Finney
and northwestern Gray Counties through 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3797 10082 3809 10088 3825 10057 3799 10046
TIME...MOT...LOC 1921Z 251DEG 16KT 3805 10080
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
245 PM CDT Fri Apr 29 2022
KSZ044-063-077-292015-
Gray KS-Finney KS-Lane KS-
245 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of northeastern Finney,
south central Lane and northern Gray Counties through 315 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Pierceville, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3796 10068 3818 10086 3837 10037 3799 10023
TIME...MOT...LOC 1944Z 263DEG 33KT 3811 10062
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
303 PM CDT Fri Apr 29 2022
KSZ045-064-292030-
Hodgeman KS-Ness KS-
303 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southeastern Ness
and north central Hodgeman Counties through 330 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ness City, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 9990 3835 10003 3853 9977 3827 9960
TIME...MOT...LOC 2003Z 231DEG 12KT 3833 9990
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPRINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST KALVESTA 38.06N 100.29W
04/29/2022 E50 MPH FINNEY KS PUBLIC
&&
GTSpecial Weather Statement
National Weather Service Dodge City KS
330 PM CDT Fri Apr 29 2022
KSZ045-063-064-292100-
Finney KS-Hodgeman KS-Ness KS-
330 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of eastern Finney,
south central Ness and northwestern Hodgeman Counties through 400 PM
CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kalvesta, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3803 10023 3819 10033 3838 9995 3816 9981
TIME...MOT...LOC 2030Z 243DEG 29KT 3817 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 58 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
9 thunderstorm wind, 4 high wind, 1 hail. Local standard time, as filed.
Mesonet site 2 NW Victoria.
Mesonet site 1 ENE Scott State Lake.
Mesonet site 1 SSW Wakeeney.
Mesonet site 0.8 E Yocemento.
Observed at the Garden City airport.
Observed at the Garden City airport.
Mesonet site on the US50/K156 bridge in Garden City.
Mesonet site in Elkhart.
Observed at the Hays airport.
Mesonet site at LaCrosse.
Mesonet site 2 NW Victoria.
Mesonet site 2 NW Victoria.
Mesonet site at Walker on I-70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023101, 1023102, 1023103, 1023104, 1023105, 1023113, 1023114, 1023116, 1023118, 1023109, 1023107, 1023106, 1023110, 1023111.